Alert archive / Illinois / Special Weather Statements in 2024

Special Weather Statement, NWS Paducah, KY

May 7, 2024Union County, Illinois

NWS Paducah, KY issued this special weather statement at May 7, 2024, 10:10 PM CDT for Union County, Illinois. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2024, 10:10 PM CDT (03:10 UTC)
Expired
May 7, 2024, 10:30 PM CDT
In force
20 min
Issued by
NWS Paducah, KY
Hail
0.75 in
Wind
40

County Union County, IL

The radar

The Paducah radar (KPAH), 84 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.2 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1846 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

021 
WWUS83 KPAH 080310
SPSPAH

Special Weather Statement
National Weather Service Paducah KY
1010 PM CDT Tue May 7 2024
 
ILZ084-088-MOZ087-080330-
Jackson IL-Union IL-Cape Girardeau MO-
1010 PM CDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN UNION...
SOUTHWESTERN JACKSON AND NORTHEASTERN CAPE GIRARDEAU COUNTIES THROUGH
1030 PM CDT...

At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trail Of Tears State Park, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

This storm will remain over mainly rural areas of northwestern Union,
southwestern Jackson and northeastern Cape Girardeau Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Tornado Watch remains in effect until 200 AM CDT for southern
Illinois.

&&

LAT...LON 3750 8936 3747 8961 3753 8963 3757 8955
      3757 8954 3756 8953 3758 8952 3759 8951
      3758 8949 3758 8948 3760 8948 3762 8944
TIME...MOT...LOC 0309Z 249DEG 28KT 3751 8957 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

DW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this special weather statement went out at May 7, 6:36 PM CDT, 3 hours 34 minutes earlier. Its key messages:

  • Remain weather aware today through Wednesday evening as multiple rounds of severe weather are expected, and the potential exists for a higher end storm system Wednesday.
  • Scattered showers and thunderstorms are expected to develop from mid-afternoon through the evening, with some of these storms strong to severe.
  • Storms begin again Wednesday morning as a warm front lifts northward. A more significant and widespread severe thunderstorm outbreak is expected as a storm complex moves across the forecast area later in the day Wednesday, with a cold front bringing additional storms in the evening.
  • Repeated rounds of heavy rainfall can result in localized flooding issues, with the highest chances Wednesday afternoon and evening.
  • Cooler and drier air moves in for the end of the week and weekend with highs in the 70s and lower humidity.
Area forecast discussion, May 7, 6:36 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
636 PM CDT Tue May 7 2024

.KEY MESSAGES...

- Remain weather aware today through Wednesday evening as
  multiple rounds of severe weather are expected, and the
  potential exists for a higher end storm system Wednesday.

- Scattered showers and thunderstorms are expected to develop
  from mid-afternoon through the evening, with some of these
  storms strong to severe.

- Storms begin again Wednesday morning as a warm front lifts
  northward. A more significant and widespread severe
  thunderstorm outbreak is expected as a storm complex moves
  across the forecast area later in the day Wednesday, with a
  cold front bringing additional storms in the evening.

- Repeated rounds of heavy rainfall can result in localized
  flooding issues, with the highest chances Wednesday afternoon
  and evening.

- Cooler and drier air moves in for the end of the week and
  weekend with highs in the 70s and lower humidity.

&&

.DISCUSSION...
Issued at 304 PM CDT Tue May 7 2024

Following the morning storms, skies have remained mostly cloudy
across the Quad State region. Despite the patches of cloud
cover, temperatures have risen to the upper 70s to the lower
80s. The first initial afternoon showers have struggled to get
going, with better convection north of the forecast area.

The environment has many robust parameters this afternoon.
SBCAPE above 3000 with MLCAPE above 2000-2500 provides plenty
of instability. 0-6km shear is around 60 kts (higher to the
northwest outside the CWA), and STP is at 3-4, while 0-3 km
shear is 20-35 kts for now. While dew points are near 70, storms
are not firing at this time. One parameter that is lacking is
mid-level lapse rates which are around 6-6.5 C/km and slight
capping is present around 850 mb. The right exit region of the
jet is near I-64 at this time, also limiting development, but
should shift away to the northeast by the evening. Models focus
late afternoon development further near the I-64 corridor with
surface convergence near St Louis on satellite, though storms
are possible elsewhere. These storms are more likely to take the
form of discrete cells/supercells. For the evening hours, the
more favorable development will be near and south of the Ohio
River, with a more patchy linear development. All severe hazards
remain possible with these storms, albeit with hail potential
skewed more towards the afternoon hours rather than later in the
evening. Flooding potential today is fairly limited, as long as
any linear development this evening progresses southward. This
rainfall would set the stage for tomorrow.

For the overnight hours, a brief break in rainfall is
anticipated. Partial clearing, especially in the north, could
allow for brief development of patchy fog with calm winds. The
cold front stalls out overnight, reversing course back north
during the morning as a warm front as low pressure tracks
northeastward from Oklahoma towards St Louis. Models differ in
positioning, strength, and timing, but are better aligned on
morning convection developing with the warm front. Strong to
severe storms are possible, more likely later in the morning.

After these repeated rounds of storms today and tomorrow
morning, the main event is likely to be a robust squall line
moving through during the afternoon hours tomorrow. Supercells
are possible ahead of the squall line which, depending on
morning activity, may encounter a clear warm sector environment
suitable for a sustained track. Models differ on whether the
afternoon MCS remains connected with the cold front in Arkansas
or surges out ahead. CAPE is roughly as high as today, and more
robust helicity and shear are expected along with mid-level
lapse rates rising to around 8C/km, providing a much more
favorable environment if the morning storms progress far enough
to allow for recovery before the afternoon MCS. The main MCS
should limit any follow up storm development but portions of
SEMO or Western Kentucky that stay just south of the afternoon
storms will have better lingering potential for the evening. All
hazards are on the table, including significant wind or strong
tornadoes.

With the warm front in the morning, and robust storm activity in
the afternoon, along with prior rainfall, localized flooding
issues are likely to develop Wednesday. Exact positioning is
limited due to uncertainty in warm front location and stalling
potential.

Cooler and much drier air surges in Wednesday night following
the front. More seasonal temperatures are expected for the end
of week and weekend with fairly dry weather as most models keep
a Great Lakes system to our northeast for the weekend. A Four
Corners system tracks eastward, returning PoPs to the forecast
early next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 629 PM CDT Tue May 7 2024

Convection is struggling to get going this evening; however, not
completely out of the question to have a few showers and storms
over the next two to three hours. Gusty winds and heavy
downpours will be the main threats along with brief MVFR
conditions. A break can be expected in any convection overnight,
but some fog may form, especially where rainfall occurs. A warm
front will lift north through the area Wednesday bringing more
widespread chances for showers and storms early in the afternoon
and especially toward the evening hours. Severe weather with
gusty winds and hail will be possible.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...ATL
AVIATION...KC
Hazardous weather outlook, May 7, 3:12 PM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
312 PM CDT Tue May 7 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-082015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
312 PM CDT Tue May 7 2024 /412 PM EDT Tue May 7 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Thunderstorm development is expected later this afternoon and
evening, with all severe weather hazards possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A significant severe thunderstorm outbreak is expected Wednesday.
Potential severe weather begins mid to late morning with the warm
front advancing. The main severe weather threat will be Wednesday
afternoon and evening as the cold front makes its approach.
Damaging winds, large hail, and tornadoes are possible. Localized
flooding is also possible where repeat heavy rainfall may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are appreciated from storms this afternoon and
evening. Spotter activation will again be necessary through the
day Wednesday, especially in the afternoon and evening hours.

In the hours before

Special weather statement, May 7, 7:53 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Paducah KY
753 PM CDT Tue May 7 2024

ILZ075-080145-
Jefferson IL-
753 PM CDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON COUNTY
THROUGH 845 PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodlawn, or near Mount Vernon, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Vernon, Woodlawn, Bluford, and Dix.

This includes the following highways...
 Interstate 57 in Illinois between Mile Markers 96 and 104.
 Interstate 64 in Illinois between Mile Markers 69 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CDT for south central
Illinois.

&&

LAT...LON 3833 8873 3832 8905 3843 8905 3848 8886
      3848 8874
TIME...MOT...LOC 0052Z 253DEG 17KT 3838 8898

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SP
Special weather statement, May 7, 9:12 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Paducah KY
912 PM CDT Tue May 7 2024

ILZ076-080230-
Wayne IL-
912 PM CDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WAYNE COUNTY
THROUGH 930 PM CDT...

At 912 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Clay City, or 11 miles southeast of Flora, moving east
at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Wayne
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CDT for south central
Illinois.

&&

LAT...LON 3860 8815 3854 8815 3854 8834 3860 8839
TIME...MOT...LOC 0212Z 250DEG 27KT 3858 8831

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SP
Special weather statement, May 7, 10:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Paducah KY
1010 PM CDT Tue May 7 2024

ILZ084-088-MOZ087-080330-
Jackson IL-Union IL-Cape Girardeau MO-
1010 PM CDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN UNION...
SOUTHWESTERN JACKSON AND NORTHEASTERN CAPE GIRARDEAU COUNTIES THROUGH
1030 PM CDT...

At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trail Of Tears State Park, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Union,
southwestern Jackson and northeastern Cape Girardeau Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CDT for southern
Illinois.

&&

LAT...LON 3750 8936 3747 8961 3753 8963 3757 8955
      3757 8954 3756 8953 3758 8952 3759 8951
      3758 8949 3758 8948 3760 8948 3762 8944
TIME...MOT...LOC 0309Z 249DEG 28KT 3751 8957

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 11:45 PM CDTSpecial Weather StatementPAHUnion45 min
May 7, 11:53 PM CDTSpecial Weather StatementPAHBallard37 min
May 8, 12:00 AM CDTSpecial Weather StatementPAHHenderson, Union45 min
May 8, 12:01 AM CDTFlood WatchPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more25 hr
May 8, 12:18 AM CDTSevere Thunderstorm WarningPAHHenderson, Union, Webster26 min
May 8, 12:43 AM CDTSpecial Weather StatementPAHDaviess, McLean47 min
May 8, 12:56 AM CDTSevere Thunderstorm WarningPAHBallard, McCracken49 min
May 8, 1:31 AM CDTSevere Thunderstorm WarningPAHBallard31 min
May 8, 1:47 AM CDTSpecial Weather StatementPAHLivingston43 min
May 8, 2:01 AM CDTSpecial Weather StatementPAHBallard, McCracken44 min
May 8, 2:33 AM CDTSpecial Weather StatementPAHLyon42 min
May 8, 3:00 AM CDTSpecial Weather StatementPAHMcCracken45 min
May 8, 3:40 AM CDTSpecial Weather StatementPAHCalloway20 min
May 8, 4:10 AM CDTSpecial Weather StatementPAHTrigg35 min
May 8, 4:39 AM CDTSpecial Weather StatementPAHTrigg36 min
May 8, 4:52 AM CDTSevere Thunderstorm WarningPAHChristian, Trigg23 min
May 8, 5:16 AM CDTSpecial Weather StatementPAHTodd14 min
May 8, 5:50 AM CDTSpecial Weather StatementPAHGraves25 min
May 8, 6:13 AM CDTSpecial Weather StatementPAHMarshall17 min
May 8, 6:34 AM CDTSpecial Weather StatementPAHCalloway26 min
May 8, 6:36 AM CDTSpecial Weather StatementPAHTodd24 min
May 8, 6:43 AM CDTSpecial Weather StatementPAHCalloway32 min
May 8, 6:58 AM CDTSpecial Weather StatementPAHTrigg32 min
May 8, 7:03 AM CDTSpecial Weather StatementPAHFulton27 min
May 8, 7:19 AM CDTSevere Thunderstorm WarningPAHCarlisle, Hickman16 min
May 8, 7:58 AM CDTSevere Thunderstorm WarningPAHLivingston, Lyon, Marshall47 min
May 8, 8:05 AM CDTFlash Flood WarningPAHMarshall56 min
May 8, 8:25 AM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Livingston, Lyon23 min
May 8, 9:01 AM CDTAreal Flood WarningPAHMarshall66 min
May 8, 11:39 AM CDTRiver Flood WarningPAHMuhlenberg7 days
May 8, 11:57 AM CDTSevere Thunderstorm WarningPAHChristian48 min
May 8, 12:28 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg, Todd47 min
May 8, 12:46 PM CDTTornado WarningPAHTodd29 min
May 8, 1:10 PM CDTSevere Thunderstorm WarningPAHGraves, Livingston, Lyon, McCracken, Marshall34 min
May 8, 1:11 PM CDTSevere Thunderstorm WarningPAHCaldwell, Lyon, Trigg49 min
May 8, 1:18 PM CDTTornado WarningPAHGraves, Livingston, McCracken, Marshall16 min
May 8, 1:42 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Muhlenberg48 min
May 8, 1:47 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Union, Webster43 min
May 8, 2:10 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHHopkins, McLean, Muhlenberg50 min
May 8, 2:23 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg37 min
May 8, 2:28 PM CDTSevere Thunderstorm WarningPAHCalloway, Trigg47 min
May 8, 2:35 PM CDTSevere Thunderstorm WarningPAHCrittenden, Union40 min
May 8, 2:36 PM CDTSevere Thunderstorm WarningPAHFulton, Graves, Hickman39 min
May 8, 2:39 PM CDTSevere Thunderstorm WarningPAHGraves, Livingston, McCracken, Marshall51 min
May 8, 2:57 PM CDTSevere Thunderstorm WarningPAHHopkins, McLean, Webster48 min
May 8, 3:00 PM CDTAreal Flood AdvisoryPAHUnion2 hr
May 8, 3:06 PM CDTSevere Thunderstorm WarningPAHHenderson, Union39 min
May 8, 3:10 PM CDTSevere Thunderstorm WarningPAHChristian, Trigg50 min
May 8, 3:13 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves62 min
May 8, 3:20 PM CDTSevere Thunderstorm WarningPAHDaviess, McLean25 min
May 8, 3:34 PM CDTSevere Thunderstorm WarningPAHHenderson, Union, Webster41 min
May 8, 3:35 PM CDTTornado WarningPAHChristian, Trigg40 min
May 8, 3:36 PM CDTAreal Flood AdvisoryPAHHenderson102 min
May 8, 3:48 PM CDTFlash Flood WarningPAHChristian, Todd, Trigg14 hr
May 8, 3:56 PM CDTTornado WarningPAHTrigg14 min
May 8, 4:05 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHChristian, Todd40 min
May 8, 4:06 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson, McLean39 min
May 8, 4:08 PM CDTSevere Thunderstorm WarningPAHChristian, Trigg52 min
May 8, 4:09 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins51 min
May 8, 4:12 PM CDTRiver Flood WarningPAHChristian, Trigg15 hr
May 8, 4:12 PM CDTRiver Flood WarningPAHChristian, Trigg25 hr
May 8, 4:18 PM CDTTornado WarningPAHCrittenden, Union27 min
May 8, 4:22 PM CDTAreal Flood AdvisoryPAHDaviess, McLean3 hr
May 8, 4:23 PM CDTTornado WarningPAHCaldwell, Christian37 min
May 8, 4:44 PM CDTTornado WarningPAHCrittenden, Union, Webster46 min
May 8, 4:52 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Muhlenberg38 min
May 8, 5:10 PM CDTSevere Thunderstorm WarningPAHHopkins, Union, Webster50 min
May 8, 5:12 PM CDTTornado WarningPAHChristian19 min
May 8, 5:14 PM CDTFlash Flood WarningPAHUnion4 hr
May 8, 5:18 PM CDTFlash Flood WarningPAHHenderson3 hr
May 8, 5:22 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston, Union53 min
May 8, 5:25 PM CDTAreal Flood AdvisoryPAHCrittenden, Webster4 hr
May 8, 5:34 PM CDTTornado WarningPAHLivingston14 min
May 8, 5:46 PM CDTSevere Thunderstorm WarningPAHHopkins, McLean, Muhlenberg, Webster59 min
May 8, 6:09 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Hopkins, Livingston, Lyon, Union and 1 more51 min
May 8, 6:45 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Muhlenberg45 min
May 7, 7:53 PM CDTSpecial Weather StatementPAHJefferson52 min
May 7, 9:12 PM CDTSpecial Weather StatementPAHWayne18 min
May 7, 10:31 PM CDTSevere Thunderstorm WarningPAHWilliamson29 min
May 7, 10:59 PM CDTSpecial Weather StatementPAHSaline31 min

Nearby

Special Weather Statements in Illinois, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.